If You Got Pfizer or Moderna, the FDA Has a New Warning For You
The agency is adding an important warning for the two mRNA COVID vaccines.
Even though nearly 178 million people in the U.S. have already gotten at least one shot of a COVID vaccine, the vaccine rollout in the U.S. has had some bumps along the way. One of the three vaccines available, Johnson & Johnson, was put on a temporary hold after health experts began to see cases of blood clots after vaccination. Once the vaccine was taken off its pause, the U.S. Food and Drug Administration (FDA) had to add a warning about the potential for blood clots following Johnson & Johnson vaccination. Now, the other two vaccines approved for emergency use in the U.S. are getting similar treatment. If you've gotten the Pfizer or Moderna vaccine, the FDA has a warning about a potential delayed side effect.
The FDA said on June 23 that it plans to "move rapidly" to add a new warning about rare cases of heart inflammation in adolescents and young adults to the fact sheets for both the Pfizer and Moderna COVID vaccines, as reported by Politico. This decision comes after the U.S. Centers for Disease Control and Prevention (CDC) confirmed that there is a "likely association" between this heart condition and the two mRNA vaccines.
The CDC's Advisory Committee on Immunization Practices (ACIP) held a meeting on June 23 to discuss the reported cases of the delayed side effect. According to their data, more than 1,200 cases of myocarditis or pericarditis have occurred after vaccination with one of the two vaccines as of June 11. Myocarditis is inflammation of the heart muscle, while pericarditis is inflammation of the lining surrounding the heart, per the CDC.
"Based on the available data, a warning statement in the factsheets for both healthcare providers and vaccine recipients and caregivers would be warranted," Doran Fink, MD, the deputy director of FDA's vaccines division, said during the ACIP's meeting.
According to the CDC, most of the cases of heart inflammation have occurred among younger males who receive the Pfizer vaccine, after their second shot. However, the CDC released a joint-statement with other health agencies and officials after the meeting to indicate that although the association has been indicated, this delayed side effect is still rare.
"The facts are clear: this is an extremely rare side effect, and only an exceedingly small number of people will experience it after vaccination," the joint-statement reads. "Importantly, for the young people who do, most cases are mild, and individuals recover often on their own or with minimal treatment. In addition, we know that myocarditis and pericarditis are much more common if you get COVID-19, and the risks to the heart from COVID-19 infection can be more severe."
Fink indicated that the FDA has been considering adding this warning for some time, but wanted to hear from the CDC committee before finalizing the language for the warning. The FDA warning will most likely note that there may be a risk of developing either forms of heart inflammation within a week after receiving the second dose of either Pfizer or Moderna, but that most cases appear to resolve themselves, Fink said. Long-term effects of this post-vaccine heart inflammation are still unclear.
The CDC says symptoms of myocarditis or pericarditis after vaccination include chest pain, shortness of breath, or feelings of having a fast-beating, fluttering, or pounding heart. "Seek medical care if you think you or your child have any of these symptoms within a week after COVID-19 vaccination," the agency says.